CausesBy Mayo Clinic staff
Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome. Under normal circumstances, nerve cells in your brain and spinal cord (central nervous system) produce serotonin that helps regulate your attention, behavior and body temperature. Other nerve cells in your body, primarily in your intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating your digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, it occurs most often when you combine certain medications. For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. A common cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition. These drugs and supplements include:
- Selective serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft)
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone and venlafaxine (Effexor)
- Bupropion (Wellbutrin, Zyban), an antidepressant and tobacco-addiction medication
- Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)
- Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
- Anti-migraine medications such as triptans (Axert, Amerge, Imitrex), carbamazepine (Tegretol) and valproic acid (Depakene)
- Pain medications such as cyclobenzaprine (Flexeril), fentanyl (Duragesic), meperidine (Demerol) and tramadol (Ultram)
- Lithium (Lithobid), a mood stabilizer
- Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
- Herbal supplements, including St. John's wort and ginseng
- Over-the-counter cough and cold medications containing dextromethorphan (Delsym, Robitussin DM, others)
- Anti-nausea medications such as granisetron (Kytril), metoclopramide (Reglan) and ondansetron (Zofran)
- Linezolid (Zyvox), an antibiotic
- Ritonavir (Norvir), an anti-retroviral medication used to treat HIV/AIDS
- Mills KC, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli JE, et al. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw Hill; 1996. http://www.accessmedicine.com/content.aspx?aID=6384959. Accessed Nov. 17, 2010.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home/index.html. Accessed Nov. 15, 2010.
- Litzinger MHJ, et al. SSRIs and serotonin syndrome. US Pharmacist. 2008;33:29.
- Boyer EW, et al. Current concepts: The serotonin syndrome. The New England Journal of Medicine. 2005;352:1112.